Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS Cleveland, OH

August 3, 2017Huron County, Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 3, 2017, 7:38 PM EDT for Huron County, Seneca County, Ohio. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2017, 7:38 PM EDT (23:38 UTC)
Expired
Aug 3, 2017, 8:30 PM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Huron County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 97 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:44 PM EDTTSTM WND GST 601 E Tiffin, OH
Aug 3, 7:44 PM EDTHAIL 0.751 E Tiffin, OHDIME SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS51 KCLE 032338
SVRCLE
OHC077-147-040030-
/O.NEW.KCLE.SV.W.0108.170803T2338Z-170804T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
738 PM EDT THU AUG 3 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Western Huron County in north central Ohio...
  Eastern Seneca County in northwestern Ohio...

* Until 830 PM EDT

* At 738 PM EDT, a severe thunderstorm was located over Tiffin,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Tiffin, Norwalk, Bellevue, Willard, Plymouth, Bloomville,
  Monroeville, Attica, Republic and Flat Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4122 8319 4128 8264 4101 8263 4104 8318
TIME...MOT...LOC 2338Z 272DEG 13KT 4113 8313 

HAIL...1.00IN
WIND...60MPH
 
$$

King
2 follow-up statements
643 
WWUS51 KCLE 040003
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
803 PM EDT THU AUG 3 2017

OHC077-147-040030-
/O.CON.KCLE.SV.W.0108.000000T0000Z-170804T0030Z/
Huron OH-Seneca OH-
803 PM EDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHWESTERN HURON AND NORTHEASTERN SENECA COUNTIES...

At 801 PM EDT, a severe thunderstorm was located near Bloomville, or
9 miles east of Tiffin, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. Dime sized hail and winds estimated at 60 
         mph were reported with this storm just east of Tiffin. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Bellevue, Republic and Flat Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4123 8305 4127 8272 4114 8270 4110 8308
      4123 8310
TIME...MOT...LOC 0001Z 256DEG 20KT 4115 8300 

HAIL...1.00IN
WIND...60MPH
 
$$

King
322 
WWUS51 KCLE 040027
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
827 PM EDT THU AUG 3 2017

OHC077-147-040037-
/O.EXP.KCLE.SV.W.0108.000000T0000Z-170804T0030Z/
Huron OH-Seneca OH-
827 PM EDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HURON AND
NORTHEASTERN SENECA COUNTIES WILL EXPIRE AT 830 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4123 8305 4127 8272 4114 8270 4110 8308
      4123 8310
TIME...MOT...LOC 0027Z 272DEG 13KT 4115 8289 

$$

King

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:47 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 3, 6:47 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
647 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Low pressure from the upper midwest will move across the Great
lakes Friday pulling a strong cold front east across the area
Friday. High pressure will build across the region over the
weekend. The next cold front will come on Monday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Update...Increased pops to likely across far northeast Ohio and
northwest PA for a couple hours this evening. Did the same for
northwest Ohio with showers and storms in the areas. Otherwise
no big changes.

Original...The majority of thunderstorms have drifted northeast
along the lakeshore as the weak shortwave aloft lifts out.
Other thunderstorms over northern Indiana will slide across
parts of northwest Ohio late this afternoon and early this
evening. Will have a "chance" for the remainder of the afternoon
and early evening. The activity should diminish after sunset
since there is little forcing. Cannot rule out a few more
showers/storms overnight as the low level jet increases across
the area. It will be a relatively warm night as the south wind
increases. Forecast lows at or above guidance, generally 65-70.

The models are in better agreement on the timing of the front on
Friday and is a little faster again. The front should cross
northwest Ohio in the morning, northeast ohio in the afternoon and
move east of the forecast area early in the evening. There will
likely be a fair amount of debris clouds in the morning and
there is some uncertainty on where the new development will
occur, probably just east of I-71. With the stronger wind field
aloft and the steepening lapse rates, there will be a better
chance for organized severe weather. Pretty good cold advection
behind the front and even with some sunshine returning at
Toledo, high temps will hold in the lower/mid 70s. It will
become breezy/windy at all locations

It will not take long for lake effect showers to develop off Lake
Erie Friday night. The cooler air combined with the trough
aloft with the west flow should allow showers to move across the
primary snowbelt. Will not mention thunder at this time but it
is possible. It will be much cooler with lows in the mid/upper
50s except along the east lakeshore.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday will have the feel and look of a fall day as H8 temps
around 7C will yield a fair amount of lake effect cloud cover and
scattered showers across the snowbelt in the morning. Significant
drying is expected on a west breeze as the low drifts northward and
high pressure pushes in across KY/TN by afternoon. With that have
the best chances across far east snowbelt. There are hints of an
upper disturbance to work across northern OH Saturday with the models
painting some QPF. Figure it will dry out too much to have much more
than a sprinkle elsewhere. Highs across PA may not break 70.

Sunday will be the transition day with high pressure shifting east
but the approach of the next system will be on the horizon. Timing
differences with this and some guidance brings showers into Ohio
during the day Sunday. Have kept the forecast dry for now with the
high just off to our east maintaining some dry air. But by Monday
have generic broad brushed precip chances across the area as the
shortwave comes across and the surface low/front moves across Ohio.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Lingering showers over the forecast area Monday night will
gradually move east of the forecast area Tuesday morning. After
that, high pressure builds over the area and remains through
mid week. Expect mild conditions with highs in the 70s and lows
in the mid 50s to lower 60s. High begins to slide east Thursday
allow a low pressure system to track across the upper ohio
Valley. Still some doubt as to the exact track and timing of the
system so will just go with low chance pops.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Weak trough aloft will little forcing at the surface will result
in a scattering of thunderstorms this afternoon and early this
evening. Unfortunately, it will be difficult to time the
thunderstorms and the best approach may be tempo thunder from
about 18/19Z-22/23Z and update as necessary. After the diurnal
convection, most of tonight should be quiet but there will be an
increasing southerly low level jet an cannot rule out a shower
or thunderstorm just about anywhere. A strong cold front will
reach northwest Ohio Friday morning and continue east Friday
afternoon. There is a better chance for showers and
thunderstorms as the front moves east on Friday but most of the
activity may occur after the TAF forecast period after 18Z.

OUTLOOK...Non-VFR extreme NE OH/NW PA late Friday night into
Saturday. Non-VFR possible again Monday into Tuesday.

&&

.MARINE...
Scattered thunderstorms will still be possible through the evening
with a stray thunderstorm possible overnight. By dawn a cold front
will be nearing the western basin.  This front will march east
across the lake during the day reaching the east end by mid evening.
Storms Saturday could be strong. South winds will begin to increase
tonight and shift to the southwest and increase to 20 to 25 knots
(maybe close to 30 knots) behind the front through Friday night.  A
secondary trough crosses early Saturday morning with another shift
to west-northwest.  Winds will slowly diminish through the day
Saturday.  Small craft advisories will be needed and beach
conditions will be rough through Saturday. Sunday is the day to be
on the lake as winds will be light/variable direction.

The next system crosses the Ohio Valley Monday into Tuesday. This
will take winds from the southeast around through north Monday and
then northeast by Tuesday as high pressure settles across the
Midwest.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kosarik
NEAR TERM...TK/Kosarik
SHORT TERM...Oudeman
LONG TERM...DJB
AVIATION...TK
MARINE...Oudeman
Hazardous weather outlook, Aug 3, 4:17 AM EDT, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
417 AM EDT Thu Aug 3 2017

LEZ142>145-162>165-OHZ003-006>009-017-018-027-040830-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot-
417 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-146>149-166>169-OHZ010>014-019>023-028>033-036>038-047-089-
PAZ001>003-040830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
417 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is slight risk for severe thunderstorms on Friday as a strong
cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 1:41 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
141 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             4 WNW KINSMAN           41.47N 80.67W
08/02/2017  E0.88 INCH       TRUMBULL           OH   PUBLIC

            THUNDERSTORM WIND DAMAGE TREES DOWNDED AND NICKEL SIZE
            HAIL.

&&

THOMPSON
Special weather statement, Aug 3, 3:39 PM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Cleveland OH
339 PM EDT THU AUG 3 2017

OHZ012>014-089-032045-
Geauga-Lake-Ashtabula Lakeshore-Ashtabula Inland-
339 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GEAUGA...LAKE AND
CENTRAL ASHTABULA COUNTIES...

At 338 PM EDT, a strong thunderstorm was located over Perry, or 7
miles east of Painesville, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations that may be impacted include... Painesville, Ashtabula,
Conneaut, Chardon, Fairport Harbor, Geneva-On-The-Lake, Mentor,
Geneva, Madison, North Kingsville, Perry, Mentor-On-The-Lake,
Kirtland, Austinburg, Montville, Kingsville, Pierpont, North Perry,
Thompson and Kirtland Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 8052 4175 8052 4153 8127 4174 8138
TIME...MOT...LOC 1938Z 245DEG 13KT 4176 8112

Mullen

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:07 PM EDTSpecial Weather StatementCLEMahoning23 min
Aug 2, 8:40 PM EDTAreal Flood AdvisoryCLEPortage3 hr
Aug 3, 1:43 PM EDTSpecial Marine WarningCLE92 min
Aug 3, 2:09 PM EDTSpecial Marine WarningCLE66 min
Aug 3, 3:39 PM EDTSpecial Weather StatementCLEAshtabula, Lake66 min
Aug 3, 6:11 PM EDTSpecial Marine WarningCLE34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.